Klonopin is the brand name for clonazepam, a long-acting benzodiazepine. It’s primarily prescribed to treat panic disorder, anxiety, and some seizure disorders. Clonazepam is only recommended for short term use (a period of less than nine weeks).
Klonopin is a central nervous system (CNS) depressant. It is believed that Klonopin slows the function of the gamma aminobutyric acid, or GABA, receptors in the brain. GABA neurotransmitters main function is to inhibit (or slow) other neurons in the CNS.
By slowing brain activity, clonazepam is effective in lowering anxiety and decreasing seizure activity. The way clonazepam seems to ease discomfort and increase relaxed feelings seem to be factors in why a person begins to abuse Klonopin.
Abusing Klonopin can easily lead to addiction. Klonopin addiction is dangerous, complex, and can be difficult to manage. Treatment facilities with detox programs are equipped to help a person struggling with an addiction to benzodiazepines such as Klonopin.
Klonopin (Clonazepam) Abuse
Taking any medication in a way it is not prescribed, including Klonopin, is considered substance abuse. When a person feels the positive effects of Klonopin, they may take higher or more frequent doses to continue the desired effects.
High doses of Klonopin can also result in feelings of euphoria, which then increase the likelihood of continued abuse. After abusing high doses of clonazepam over a period of time, a person is at significant risk of developing a Klonopin addiction.
Effects Of Klonopin Abuse
Regular use of Klonopin has potential side effects, and the severity of those side effects increases when Klonopin is abused. There are also additional effects that occur when a person abuses higher than prescribed doses of clonazepam.
In addition to the desirable effects of Klonopin abuse, an individual may also experience:
- extreme sleepiness
- memory and concentration problems
- dry mouth
- vision issues
- decreased reaction time
- loss of appetite
- trouble breathing
These side effects can intensify if a person is snorting or injecting Klonopin. Also, snorting substances often damages the delicate tissue inside the nose, throat and lungs. Injecting Klonopin increases the risk of infections at the injection site and transmission of diseases like HIV and Hepatitis C from sharing needles.
In extremely high doses, Klonopin has also resulted in mood swings, aggression, erratic behavior, trouble swallowing, rash, hives, facial swelling, and a hoarse voice. High doses of Klonopin also increases the likelihood of overdose and death.
Are you or a loved one suffering from addiction?
Don't wait, get the best treatment options todayCall Now: (888) 352-0383
Abusing benzodiazepines increases the potential of an overdose, but Klonopin has additional risk factors. Because Klonopin is a high potency, long-acting benzo, it stays in the body for much longer than other short-acting benzos, like alprazolam (Xanax).
Taking doses of Klonopin before the prescribed time frame has elapsed can result in an accumulation of clonazepam in the system. Over time, this build-up can result in an accidental overdose. When Klonopin is also abused, the potential for overdose increases further.
Klonopin is usually abused with other substances, such as alcohol or opioids. It is rarely a single substance of abuse. Polysubstance abuse significantly increases the risk of overdose, because it is nearly impossible to determine what a non-fatal dose of the combined drugs would be.
When a person is experiencing a Klonopin overdose, they may experience some or all of the following:
- clammy skin
- uncoordinated movement
- clammy skin
- bluish lips or fingertips
It is imperative that a person experiencing a Klonopin overdose receives immediate medical attention. In some cases, medical personnel can administer romazicon (Flumazenil) to reverse some of the effects of a Klonopin overdose.
Long-term Klonopin abuse often results in permanent changes to the structure of the brain, contributing to addiction. The brain then depends on the high levels of Klonopin to maintain function, and symptoms of withdrawal will emerge if a person suddenly stops taking clonazepam.
In addition to withdrawal, a person who has become addicted to Klonopin will develop cravings for the drug when they do not have it. Some additional signs of Klonopin addiction include:
- unable to stop or lower dose of Klonopin
- job, relationships, and other responsibilities are negatively impacted by Klonopin use
- continued abuse of Klonopin in spite of negative consequences
- avoiding situations that do not support Klonopin use
- asking or stealing Klonopin from others
- running out of Klonopin before refill is due
- seeking other benzodiazepines when Klonopin is unavailable
- going to multiple doctors to get several different prescriptions (doctor shopping)
- abusing additional substances while abusing Klonopin
A person struggling with a Klonopin addiction may also become secretive and begin isolating themselves from friends and family. They may acquire a new group of friends, and their appearance may seem increasingly disheveled.
When a person decides to stop abusing Klonopin, it is strongly encouraged that they seek a substance abuse treatment program that includes medically supervised detox. Stopping Klonopin abruptly can result in severe withdrawal, and can be fatal in some cases.
Klonopin withdrawal can be extremely painful and result in significant health risks. Many people experience muscle spasms, elevated blood pressure, high heart rates, sweating, insomnia, loss of appetite, diarrhea, and vomiting.
People that have abused Klonopin for long periods of time, in excess of six months or more, have experienced severe withdrawal symptoms that include seizures, hallucinations, disorientation, and stroke.
Addiction specialists advise against people stopping Klonopin “cold-turkey” if they are abusing Klonopin or feel they may be addicted. The process that is utilized at a detox center can help ease the discomfort of Klonopin withdrawal.
Klonopin Treatment Options
Seeking treatment for Klonopin addiction usually begins with an intake assessment. Once the information is gathered and a person is admitted to substance abuse treatment, a detoxification program is typically the next step.
Medically supervised detoxification provides a controlled environment for the person addicted to Klonopin. Using a method called ‘tapering’, medical professionals gradually reduce the amount of Klonopin a person is taking until it is safe to remove Klonopin completely.
The tapering method helps to lessen the severity of withdrawal symptoms. Being in a monitored environment is one way to ensure that if symptoms become unbearable, a medical professional can administer a medication to ease the withdrawal symptoms.
Once detox is complete, substance abuse treatment therapy can begin. The education provided in treatment can help a person struggling with Klonopin addiction to understand the nature of their addiction and how to manage sobriety and prevent relapse.
The skills learned in rehab are intended to help a person stay sober and identify any concerning behaviors that may indicate a relapse. Aftercare planning allows for the person to build a network and support system to help them navigate the early stages of recovery.
Seeking treatment for Klonopin addiction is the first step toward a new life for you or your loved one. Contact us today, so we can help find the best substance abuse treatment solution available.Sources
Food and Drug Administration - Klonopin Prescribing Data
National Alliance on Mental Illness - Clonazepam (Klonopin)
Medicine (Baltimore) - A Case Report of Clonazepam Dependence